MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL MM48; PRSTHSS,HIP,SEMI-CONSTRAINED,METAL/CRMC/CRMC/METAL,CMNTDORUNCMNTD

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL MM48; PRSTHSS,HIP,SEMI-CONSTRAINED,METAL/CRMC/CRMC/METAL,CMNTDORUNCMNTD
Catalog Number 71335548
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/05/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that in (b)(6) hospital, a surgeon performed a hip replacement surgery.The 48mm r3 acetabulum cup was in an appropriate location according to fluoroscopy.Then three screws were implanted, and implanted 48mm ceramic insert.After load test, a screw was found through the outer cup prosthesis screw hole directly into the pelvis.Subsequently the surgeon had a acetabulum side "revison" surgery, removed side prosthesis, found the screw hole deformation of acetabulum prosthesis.Then file to 54, outer cup trial implanted, it was stable.After that, 54 acetabulum prosthesis and ceramic insert were implanted.
 
Additional Manufacturer Narrative
The associated r3 shell and r3 ceramic liner were returned and evaluated.As reported, this issue is for a cancellous screw passing through a screw hole in the r3 shell but no screws were returned for analysis.The ceramic liner did not play a part in this issue.A lab analysis conducted during this investigation indicated that examination of the shell revealed some material embedded in the porous coating around the screw holes.This is possibly biological material transferred during momentary implantation.The shell was examined dimensionally and nothing was found to be out of specification with the exception of the screw hole which could not be measured with accuracy due to damage.Sem was used to more closely examine the screw hole damage.The damage pattern appears to be the result of a cutting action as opposed to a rolled deforming action from the spherical head of a screw.Eds was used to examine the damage surface for possible metal transfer from a cutting instrument such as a drill.The eds report did not find any elements other than the base material of the shell.Cancellous screws intentionally have very sharp thread crest to insure they gain purchase in bone.It appears the damage of the screw holes might possibly be due to the sharp screw thread cutting into the shell structure.No deviation was found from the standard manufacturing processes of the listed parts.Complaint history revealed no prior complaints for the listed failure mode with the same batch number.A clinical evaluation noted without the requested clinical information or radiographs the root cause of the reported issue cannot be determined.However, a user/procedural variance cannot be ruled out.No harm to the patient was reported as a result of this incident.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
R3 3 HOLE ACET SHELL MM48
Common Device Name
PRSTHSS,HIP,SEMI-CONSTRAINED,METAL/CRMC/CRMC/METAL,CMNTDORUNCMNTD
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8107709
Report Number1020279-2018-02610
Device Sequence Number16673715
Product Code MRA
UDI-Device Identifier03596010598226
UDI-Public03596010598226
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P030022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71335548
Device Lot Number17MM00179
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2018
Initial Date Received by Manufacturer 11/05/2018
Supplement Date Received by Manufacturer11/05/2018
Initial Report FDA Received Date11/27/2018
Supplement Report FDA Received Date05/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;